New Mexico, 2022Drought in New Mexico, February 1 to 28, 2022
February 1 to 28, 2022 · NWS EPZ · 10 events in 10 counties and zones
Another month of well below normal precipitation kept much of Southwest New Mexico in Severe(D2) to Extreme(D3) drought.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Another month of well below normal precipitation kept much of Southwest New Mexico in Severe(D2) to Extreme(D3) drought.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 31, 10:30 PM MST, 1 hour 30 minutes earlier.
Area forecast discussion, Jan 31, 10:30 PM MST, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1030 PM MST Mon Jan 31 2022
.AVIATION...06Z TAF CYCLE
VFR conditions will continue at all terminals thru the TAF
period. We will however see a general increase in cloud cover over
the next 24 hours as a developing system to the west draws near.
Initially P6SM with BKN250 along with WSW sfc winds generally
below 10 KTS. Wind speeds will increase from the SW to 12-15 KTS
gusting to around 20 KTS between 21Z and 02Z with SCT100 BKN-
OVC200-250 expected across the region. Visibility will remain P6SM
as any precipitation will hold off until after the TAF period.
&&
.PREV DISCUSSION...252 PM MST Mon Jan 31 2022...
.SYNOPSIS...
Fair weather continues this evening and tomorrow ahead of the
next storm system that will be affecting the region during the
second half of the week. On Wednesday, an upper trough brings
lowland rain showers, and mountain snow showers above 6500 feet.
Rain and snow accumulation will be light. Weather conditions will
continue to deteriorate on Wednesday night into Thursday morning
with the arrival of a strong backdoor cold front. The combination
of these two systems bring precipitation, mostly snow through the
Borderland. Also very cold temperatures are expected behind the
front leading to a long stretch of temperatures in the 30s or
lower. Conditions improve on Thursday evening as we dry out, but
cold temperatures persist into the weekend.
&&
29
.DISCUSSION...
.SHORT TERM...Tonight and Tuesday...
Quiet weather in the short term. There are some high clouds
starting to move into the west as upper flow turns more west and
then slightly southwest. The clouds will thicken up through the
evening across most of the area and generally linger around through
the day Tuesday. This will help to keep temperatures mild overnight
with most areas likely remaining in the 30s with 20s in the
mountains. Some westerly winds of 5-15 mph will aid in keeping temps
warm as well. Tuesday looks like today with just the aforementioned
high clouds around. Temperatures will be close to or just a couple
degrees cooler due to the cloud cover. Winds will start to pick up
in the afternoon out of the west, generally 10-20 mph, otherwise no
significant weather is expected.
&&
26
.LONG TERM...Tuesday Night through Sunday Night...
The weather slowly starts to deteriorate on Tuesday night and
Wednesday. The Sacramento Mountains may see some flurries
overnight, nothing significant. On Wednesday, an upper trough
descending through the western US, will reach the Desert
Southwest. This system brings lowland rain showers and mountain
snow showers. Accumulations will be in the light side. Rain
amounts will be less than 0.25 inch and snow amounts above 6500
feet will be generally below 3 inches. Although the highest
elevations of the Sacs may see higher amounts. But my confidence
is low to moderate with the snow amounts for the Sacs.
The main story this week happens on Wednesday night and Thursday
morning. The passage of the upper trough from the west along with
a backdoor cold front moving into the Borderland. Deterministic
models have been struggling with the passage of this feature. The
ECMWF currently is the most progressive pushing the trough axis
out east by Thursday morning, while the GFS/NAM/CMC lag behind it
at different rates. If you read the previous discussion it appears
the latest runs have flipped from the previous run, with the
ECMWF now leading the other models. The faster pace of the EC, and
its ensemble members clears the precipitation faster than the
other models. The GFS/NAM/CMC give a better chance for
precipitation in the lowlands on Thursday morning once the
backdoor cold front pushes through. The timing of the backdoor is
a bit uncertain. Currently, models have the frontal passage up to
the Rio Grande Valley in the very early morning hours of Thursday.
However, if the front were to accelerate a bit the lowlands would
be able to receive more snow than what we are expecting at the
moment. In the past, this type of systems have moved faster. So,
we will keep an eye on it over the next few days. Hence, the
uncertainty about this event. Behind the front snow levels will
drop to below 3500 feet. Thus, we will see snow to a certain
degree across the area. Looking at snow total we will be issuing a
winter weather watch later today or tonight for the Sacramento
Mountains. The lowlands east of the Rio Grande may need a winter
weather advisory, based on snow total on Wed night to Thurs, but
will wait to see the new model runs tomorrow.
We are more confident about how cold the temperatures will be
behind the frontal passage. Max temperatures on Thursday will be
20 to 35 degrees below normal. I kept the lowland max temperatures
on Thursday and Friday slightly above freezing, but there is the
possibility for some areas in the lowlands staying below freezing
through Saturday morning, if some models are to be believed. The
GEFS 2-m temp plumes do keep El Paso below freezing both on
Thursday and Friday. The Sacramento Mountains will stay below
freezing through Saturday. Also, temperatures will remain below
normal through the weekend across the CWA.
The reason for the below normal temperatures this weekend is
associated to another shortwave trough ejecting from the main flow
and advecting more cooler air to our area. Thus, cold temperatures
are expected through the weekend. However, we will be warmer than
in the previous days. Afternoon highs will be 10 to 15 degrees
below normal for the season. At least, we will be dry after
Thursday evening.
&&
26
.FIRE WEATHER...
Tuesday will be similar to today with just some mid and high clouds
around the area. Temperatures will be similar to today with RH's
again falling into the teens. West winds will pick up in the
afternoon but remain under 20 mph. A deepening trough will move into
the western U.S. for Wed into Thu with increasing moisture and a
push of very cold air overnight Wed. This will bring widespread
lowland rain and mountain snow Wed with all areas changing over to
snow for Thu. Some significant accumulations are possible in the
Sacramento Mountains with light accumulations on the lowlands with
greatest totals the further east you go. Temperatures will remain
much below normal through the weekend, but dry conditions return.
&&
26
&&
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 40 65 44 59 / 0 0 0 30
Sierra Blanca 41 63 42 55 / 0 0 0 20
Las Cruces 34 62 38 57 / 0 0 0 20
Alamogordo 31 61 36 54 / 0 0 0 30
Cloudcroft 29 42 24 31 / 0 0 10 40
Truth or Consequences 35 61 34 54 / 0 0 0 30
Silver City 34 55 30 45 / 0 0 0 40
Deming 34 62 32 56 / 0 0 0 30
Lordsburg 31 60 32 54 / 0 0 0 40
West El Paso Metro 37 64 45 57 / 0 0 0 20
Dell City 31 62 35 57 / 0 0 0 30
Fort Hancock 34 66 42 60 / 0 0 0 20
Loma Linda 34 58 39 53 / 0 0 0 30
Fabens 37 67 41 59 / 0 0 0 20
Santa Teresa 34 63 39 57 / 0 0 0 20
White Sands HQ 40 63 43 56 / 0 0 0 30
Jornada Range 26 61 36 55 / 0 0 0 30
Hatch 34 63 34 57 / 0 0 0 20
Columbus 37 64 37 57 / 0 0 0 20
Orogrande 32 63 40 56 / 0 0 0 30
Mayhill 34 54 30 43 / 0 0 10 40
Mescalero 32 52 28 40 / 0 0 10 50
Timberon 32 51 29 40 / 0 0 10 40
Winston 26 57 23 49 / 0 0 0 40
Hillsboro 36 59 32 51 / 0 0 0 30
Spaceport 31 60 31 54 / 0 0 0 30
Lake Roberts 21 52 26 43 / 0 0 0 60
Hurley 29 58 27 48 / 0 0 0 40
Cliff 24 59 26 53 / 0 0 0 50
Mule Creek 21 55 29 47 / 0 0 0 60
Faywood 35 57 31 49 / 0 0 0 30
Animas 32 63 33 55 / 0 0 0 40
Hachita 34 62 32 54 / 0 0 0 30
Antelope Wells 33 61 34 54 / 0 0 0 30
Cloverdale 35 58 35 48 / 0 0 0 40
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&
27-Laney
Hazardous weather outlook, Jan 31, 6:07 AM MST, 17 hours 53 minutes before
Hazardous Weather Outlook
National Weather Service El Paso Tx/Santa Teresa NM
607 AM MST Mon Jan 31 2022
NMZ401>417-TXZ418>424-011315-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
607 AM MST Mon Jan 31 2022
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...Today and Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday
The next storm system will come into the picture on Wednesday.
Breezy winds and chances for mountain snow showers and lowland
rain showers can be expected. By Wednesday night and into Thursday
morning, colder air and breezy winds will move into the area
behind a strong cold front. Area mountains will continue to see
snow on Thursday, with the possibility of some light snow
accumulations across the lowlands. If snow accumulations occur, be
sure to be cautious and take it slow on roads and highways. High
temperatures on Thursday and Friday will be twenty to thirty
degrees below the seasonal average, with lowlands struggling to
get above freezing.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Drought, Upper Gila River Valley
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the month of February. The Buckhorn Cooperative Observer reported only 0.12 inches of precipitation which was 0.92 inches below normal.
Drought, Southern Gila Highlands/Black Range
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Southern Gila Highlands/Black Range forecast zone
- Reported by
- Drought Monitor
Severe(D2) drought conditions continued through February. The Cooperative Observer in Gila Hot Springs recorded only 0.01 inches of precipitation which was 0.94 inches below normal.
Drought, Southern Gila Foothills/Mimbres Valley
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Southern Gila Foothills/Mimbres Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the month of February.
Drought, Southwest Desert/Lower Gila River Valley
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the month. The Cooperative Observer in White Signal recorded 0.12 inches of precipitation which was 0.94 inches below normal.
Drought, Lowlands of the Bootheel
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Lowlands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
All areas of the zone remained in Severe(D2) drought with just the southeast corner in Moderate(D1) drought. The Antelope Wells Cooperative Observer recorded 0.12 inches of precipitation which was 0.31 inches below normal.
Drought, Uplands of the Bootheel
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Uplands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.914, -108.715 (the zone’s center; the record gives no point)
The entire zone remained in Severe(D2) drought through the month of February.
Drought, Southwest Desert/Mimbres Basin
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Southwest Desert/Mimbres Basin forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The northwest half of the zone remained in Severe(D2) drought while the southeast was in Moderate(D1) drought. The Deming Airport reported only 0.01 inches of precipitation which was 0.61 inches below normal.
Drought, Eastern Black Range Foothills
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Eastern Black Range Foothills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.684, -107.775 (the zone’s center; the record gives no point)
All areas of the zone remained in Extreme(D3) drought except for the far north which remained in Severe(D2) drought. The Hillsboro Cooperative Observer recorded 0.01 inches of precipitation which was 0.41 inches below normal.
Drought, Sierra County Lakes
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Sierra County Lakes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.131, -107.192 (the zone’s center; the record gives no point)
Extreme(D3) drought continued for most of the zone except the far east which was in Severe(D2) drought. The Truth or Consequences Airport recorded 0.18 inches of precipitation which was 0.12 inches below normal.
Drought, Northern Dona Ana County
- When
- February 1, 12:00 AM MST to February 28, 11:59 PM MST
- Where
- Northern Dona Ana County forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.353, -106.833 (the zone’s center; the record gives no point)
The western half of the zone remained in Severe(D2) drought while the east was in Severe(D1) drought.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Extreme Cold in New Mexico, February 1 to 4, 20224 deaths · 9 injured · 33 events
- Winter Storm in Missouri, February 1 to 4, 20221 death · 8 injured · 34 events
- High Wind and Strong Wind in Vermont, February 1, 2022$75,000 · 52 kt wind · 6 events
- Drought in Oklahoma, February 1 to 28, 202248 events
- Blizzard and High Wind in North Dakota, February 1, 202264 kt wind · 44 events
- Drought in New Mexico, February 1 to 28, 202241 events
- Drought in California, February 1 to 28, 202240 events
- Winter Storm and Winter Weather in Illinois, February 1 to 3, 202235 events
- Heavy Snow in Missouri, February 1 to 3, 202228 events
- Drought in Texas, February 1 to 28, 202227 events
- Heavy Snow and Winter Weather in Kansas, February 1 to 3, 202224 events
- Winter Storm and Winter Weather in Texas, February 1 to 3, 202223 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1009214, 1009215, 1009217, 1009218, 1009219, 1009220, 1009221, 1009222, 1009224, 1009225.